Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X



A weak momentum source in a uniform stream

Author: D. R. Breach
Journal: Quart. Appl. Math. 28 (1970), 427-431
DOI: https://doi.org/10.1090/qam/99782
MathSciNet review: QAM99782
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: The interaction of a momentum source with a viscous uniform stream is studied. Taken separately, each flow is described by an exact solution of the full Navier-Stokes equations. Their combined effect can be described in terms of two non-dimensional parameters related to the strength of the source and the distance from it. A perturbation solution for the case of a weak source is attempted and the initial terms are found. It is shown that the results are closely related to the Oseen expansion for viscous streaming past a spheroid and that when the momentum of the source opposes that of the stream a closed streamline of elliptical shape is formed.

References [Enhancements On Off] (What's this?)

  • [1] D. R. Breach, Slow flow past ellipsoids of revolution, J. Fluid Mech. 10, 306-314 (1961) MR 0135353
  • [2] S. Goldstein, The steady flow of a viscous fluid past a fixed spherical obstacle at small Reynolds numbers, Proc. Roy. Soc. London A123, 225-235 (1929)
  • [3] L. D. Landau, A new exact solution of Navier-Stokes equations, Dokl. Akad. Nauk SSSR 43, 286-288 (1944) MR 0011205
  • [4] L. D. Landau and E. M. Lifshitz, Fluid mechanics, 2nd ed., GITTL, Moscow, 1953; English transl., Pergamon Press, New York and Addison-Wesley, Reading, Mass., 1959 MR 0108121
  • [5] I. Proudman and J. R. A. Pearson, Expansions at small Reynolds numbers for the flow past a sphere and a circular cylinder, J. Fluid Mech. 2, 237-262 (1957) MR 0086545
  • [6] L. I. Sedov, Similarity and dimensional methods in mechanics, GITTL, Moscow, 1957; English transl. of 4th ed., Academic Press, New York, 1959 MR 0108122
  • [7] H. B. Squire, The round laminar jet, Quart. J. Mech. Appl. Math. 4, 321-329 (1951) MR 0043629

Additional Information

DOI: https://doi.org/10.1090/qam/99782
Article copyright: © Copyright 1970 American Mathematical Society

American Mathematical Society